Open Access
Translator Disclaimer
May 2015 On the Question of Effective Sample Size in Network Modeling: An Asymptotic Inquiry
Pavel N. Krivitsky, Eric D. Kolaczyk
Statist. Sci. 30(2): 184-198 (May 2015). DOI: 10.1214/14-STS502

Abstract

The modeling and analysis of networks and network data has seen an explosion of interest in recent years and represents an exciting direction for potential growth in statistics. Despite the already substantial amount of work done in this area to date by researchers from various disciplines, however, there remain many questions of a decidedly foundational nature—natural analogues of standard questions already posed and addressed in more classical areas of statistics—that have yet to even be posed, much less addressed. Here we raise and consider one such question in connection with network modeling. Specifically, we ask, “Given an observed network, what is the sample size?” Using simple, illustrative examples from the class of exponential random graph models, we show that the answer to this question can very much depend on basic properties of the networks expected under the model, as the number of vertices $n_{V}$ in the network grows. In particular, adopting the (asymptotic) scaling of the variance of the maximum likelihood parameter estimates as a notion of effective sample size ($n_{\mathrm{eff}}$), we show that when modeling the overall propensity to have ties and the propensity to reciprocate ties, whether the networks are sparse or not under the model (i.e., having a constant or an increasing number of ties per vertex, respectively) is sufficient to yield an order of magnitude difference in $n_{\mathrm{eff}}$, from $O(n_{V})$ to $O(n^{2}_{V})$. In addition, we report simulation study results that suggest similar properties for models for triadic (friend-of-a-friend) effects. We then explore some practical implications of this result, using both simulation and data on food-sharing from Lamalera, Indonesia.

Citation

Download Citation

Pavel N. Krivitsky. Eric D. Kolaczyk. "On the Question of Effective Sample Size in Network Modeling: An Asymptotic Inquiry." Statist. Sci. 30 (2) 184 - 198, May 2015. https://doi.org/10.1214/14-STS502

Information

Published: May 2015
First available in Project Euclid: 3 June 2015

zbMATH: 1332.62036
MathSciNet: MR3353102
Digital Object Identifier: 10.1214/14-STS502

Rights: Copyright © 2015 Institute of Mathematical Statistics

JOURNAL ARTICLE
15 PAGES


SHARE
Vol.30 • No. 2 • May 2015
Back to Top